Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 62, NWS Topeka, KS

May 14, 2018Coffey County, Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2018, 1:53 PM CDT for Coffey County, Lyon County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 1:53 PM CDT (18:53 UTC)
Expired
May 14, 2018, 2:45 PM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coffey County, KS, Lyon County, KS

The radar

The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:20 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS53 KTOP 141853
SVRTOP
KSC031-111-141945-
/O.NEW.KTOP.SV.W.0062.180514T1853Z-180514T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
153 PM CDT MON MAY 14 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Coffey County in east central Kansas...
  Southeastern Lyon County in east central Kansas...

* Until 245 PM CDT

* At 152 PM CDT, a severe thunderstorm was located 6 miles east of
  Madison, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9596 3817 9612 3819 9613 3835 9575
      3804 9553 3804 9596
TIME...MOT...LOC 1852Z 256DEG 20KT 3813 9601 

HAIL...1.00IN
WIND...60MPH
 
$$

27
1 follow-up statement
318 
WWUS53 KTOP 141932
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
232 PM CDT MON MAY 14 2018

KSC111-141942-
/O.CAN.KTOP.SV.W.0062.000000T0000Z-180514T1945Z/
Lyon-
232 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.

LAT...LON 3826 9596 3826 9595 3827 9595 3827 9593
      3835 9575 3804 9553 3804 9596
TIME...MOT...LOC 1932Z 256DEG 20KT 3818 9573 

$$

KSC031-141945-
/O.CON.KTOP.SV.W.0062.000000T0000Z-180514T1945Z/
Coffey-
232 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN COFFEY COUNTY...

At 232 PM CDT, a severe thunderstorm was located over Burlington,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9596 3826 9595 3827 9595 3827 9593
      3835 9575 3804 9553 3804 9596
TIME...MOT...LOC 1932Z 256DEG 20KT 3818 9573 

HAIL...1.00IN
WIND...60MPH
 
$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:07 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 14, 12:07 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1207 PM CDT Mon May 14 2018

.UPDATE...
Issued at 1207 PM CDT Mon May 14 2018

A complex severe weather threat exists for this afternoon and
evening across portions of northeast and east central Kansas with
hail and wind the main threat.

An elevated line of convection rolled across portions of north
central and northeastern Kansas this morning and gradually waned
as the morning wore on. This line appears to have been tied to
weak ribbon of H800 theta-e advection, but most 06/12Z guidance
failed to resolve this convection. This early round of convection
will likely reinforce and shunt southward the synoptic stationary
front bifurcating NE Kansas from NE to SW. By midday, surface
observations and radar data depicted the outflow boundary/front
along a line from Brown to Morris counties and pushing to the SE.

Shallow warm sector convection has begun festering over the SE
portions of the CWA and this trend is expected to continue given
the lack of CINH in the forecast RAP soundings. The focus for
renewed, deeper convection will be along the frontal boundary over
the next few hours with warm sector MLCAPE values of 2000-3000
J/kg. However, the lack of strong convergence and weak CINH,
combined with only marginal deep shear and backed mid-level winds,
will result in a complex initial storm mode with a mixture of
discrete and multi-cell clusters possible at first, growing
upscale into line segments. Low-level southerly inflow winds are
progged to be weak with speeds of only 5 to 10 kts, but there is
enough SRH in the lower profiles of the atmosphere to warrant a
non-zero tornado risk, especially near the surface boundary.

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Mon May 14 2018

Unsettled pattern remains over the central plains states overnight
as elongated surface front continues to bisect the forecast area
under southwesterly flow aloft. Initial wave of convection has
lifted into Nebraska at this hour, leaving behind outflow boundaries
and mesoscale convective vortices.  As a result, forecast is
heavily impacted by small scale features that synoptic models dont
resolve well, and CAMs give variations on how the day pans out.  Am
leaning toward NAM/HRRR solutions which may have some initial
residual showers or an isolated storm, but the bulk of rain chances
come later this afternoon as instability builds along the surface
boundary and redevelops storms mid afternoon through the evening and
overnight hours. Once again plenty of instability to work with,
steep mid level lapse rates, and slightly better directional shear -
making wind and large hail once again the primary hazards. Clouds
and outflow also having an impact on high temperatures and have gone
a little cooler across north central Kansas in the middle 70s with
middle to upper 80s along the I70 corridor and southward.  May also
get some locally heavy rainfall with these storms, particularly
across east central Kansas.

.LONG TERM...(Tuesday through Sunday)
Issued at 320 AM CDT Mon May 14 2018

There may be a few lingering showers and thunderstorms Tuesday
morning from the overnight convection, however most of it should be
confined to southern Kansas. By Tuesday morning the frontal boundary
is progged to be positioned over northern Oklahoma. Weak embedded
waves within the westerly flow aloft may spark a few showers and
thunderstorms in the afternoon and evening hours. However with the
optimal low level convergence to our south, it is more likely for
northeast Kansas to remain dry. On Wednesday, the latest NAM, GFS,
and ECMWF solutions are coming in better agreement with an organized
shortwave trough coming off the CO Rockies. Southerly flow lifting
over the frontal boundary develops scattered showers and
thunderstorms Wednesday afternoon and evening. At this time, best
chances appear south of Interstate 70. Weak unidirectional shear
profiles suggest multicellular storm modes and a low threat for
severe weather. Both the GFS and ECMWF are coming into better
agreement on a weak mid level ridge traversing over the central
plains Thursday, providing a brief break in rain chances. For those
areas needing rainfall, the next major system to impact the area
Saturday and Sunday is looking more promising in terms of widespread
precip. A strong cold front also passes through the CWA, cooling
temps from the 80s, back towards normal values in the middle 70s on
Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 605 AM CDT Mon May 14 2018

Forecast is primarily impacted by onset of convection and lower
cigs/visby such storms could bring. Not high enough confidence in
timing and placement for a tempo group just yet, but will keep a
late afternoon wind shift with some sct lower clouds with it and
vicinity thunder. Guidance coming out with some low cigs (AOB 003)
and will need to watch for this as data comes in today.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Skow
SHORT TERM...67
LONG TERM...Prieto
AVIATION...67
Hazardous weather outlook, May 14, 3:52 AM CDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
352 AM CDT Mon May 14 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-150900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
352 AM CDT Mon May 14 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible late this afternoon and evening
across much of the outlook area. While exact timing and location
of thunderstorms initiating is somewhat uncertain, expect any
thunderstorm that forms to be capable of damaging wind gusts,
large hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 14, 1:48 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
148 PM CDT MON MAY 14 2018

KSZ054-058-141915-
Coffey-Lyon-
148 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR COFFEY AND SOUTHEASTERN LYON
COUNTIES UNTIL 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking multiple strong
thunderstorms near Madison, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.

LAT...LON 3817 9596 3817 9614 3818 9614 3837 9571
      3806 9552 3804 9552 3804 9596
TIME...MOT...LOC 1847Z 251DEG 18KT 3812 9607

27

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:32 PM CDTSpecial Weather StatementTOPOttawa28 min
May 13, 10:36 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa39 min
May 13, 10:41 PM CDTSpecial Weather StatementTOPRepublic64 min
May 13, 10:50 PM CDTSpecial Weather StatementTOPOttawa40 min
May 13, 11:13 PM CDTSpecial Weather StatementTOPCloud, Ottawa47 min
May 13, 11:56 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Ottawa, Riley49 min
May 14, 12:12 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Riley33 min
May 14, 12:36 AM CDTSpecial Weather StatementTOPWashington39 min
May 14, 1:48 PM CDTSpecial Weather StatementTOPCoffey27 min
May 14, 2:43 PM CDTSevere Thunderstorm WarningTOPCoffey47 min
May 14, 2:45 PM CDTSpecial Weather StatementTOPGeary45 min
May 14, 2:49 PM CDTSevere Thunderstorm WarningTOPGeary, Morris41 min
May 14, 3:00 PM CDTSpecial Weather StatementTOPAnderson30 min
May 14, 3:17 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey43 min
May 14, 3:21 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey3 hr
May 14, 3:22 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee38 min
May 14, 3:30 PM CDTSevere Thunderstorm WarningTOPCoffey45 min
May 14, 3:44 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee46 min
May 14, 3:56 PM CDTSpecial Weather StatementTOPPottawatomie49 min
May 14, 4:11 PM CDTFlash Flood WarningTOPAnderson, Coffey7 hr
May 14, 4:24 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee51 min
May 14, 4:28 PM CDTSpecial Weather StatementTOPOsage32 min
May 14, 4:40 PM CDTSevere Thunderstorm WarningTOPOsage, Wabaunsee35 min
May 14, 5:00 PM CDTSevere Thunderstorm WarningTOPLyon45 min
May 14, 5:02 PM CDTSpecial Weather StatementTOPShawnee43 min
May 14, 5:13 PM CDTSevere Thunderstorm WarningTOPOsage32 min
May 14, 5:41 PM CDTSpecial Weather StatementTOPJackson49 min
May 14, 5:44 PM CDTSevere Thunderstorm WarningTOPLyon46 min
May 14, 5:48 PM CDTSevere Thunderstorm WarningTOPCoffey42 min
May 14, 5:51 PM CDTSevere Thunderstorm WarningTOPJackson39 min
May 14, 6:10 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon50 min
May 14, 6:11 PM CDTSevere Thunderstorm WarningTOPLyon, Osage49 min
May 14, 6:15 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage30 min
May 14, 6:18 PM CDTSevere Thunderstorm WarningTOPLyon42 min
May 14, 6:20 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee40 min
May 14, 6:24 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Osage36 min
May 14, 6:38 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage20 min
May 14, 6:43 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage32 min
May 14, 6:48 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee42 min
May 14, 6:57 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.